Clonidine Overdose Symptoms and Treatment

Clonidine is a centrally acting alpha-agonist hypotensive agent, generally used to treat high blood pressure.1 Clonidine has several off-label uses including the management of hypertensive crises, menopausal flushing (hot flashes), Tourette’s syndrome, attention deficit hyperactivity disorder (ADHD), opioid and alcohol withdrawal, smoking cessation, and migraine headache.1 Generally speaking, clonidine helps blood flow more effortlessly through the body by relaxing blood vessels and decreasing your heart rate.1

projectknow-shutter48588532-orange-tablets

Clonidine abuse can be a problem for some people. In particular, it could be an issue for people who are prescribed the medication as a part of an opioid addiction treatment program. According to a study published in The Psychiatric Quarterly, 10 out of 15 people who had sought treatment for opioid dependence acknowledged they had abused clonidine to decrease the amount of heroin needed to achieve the high they wanted and to prolong its duration.2

Though infrequently abused on its own, clonidine may be misused in conjunction with other intoxicating substances and may contribute to the development of compulsive patterns of drug use and addiction. It is possible to overdose on clonidine, and its misuse makes such an occurrence all the more likely.

Typical Signs and Symptoms

A clonidine overdose may result from taking more than the recommended dose or by taking it more frequently than prescribed. Additionally, an overdose can accidentally occur if a young child gains access to clonidine in the home—a discarded transdermal patch contains a sufficient amount of the drug to cause overdose symptoms in children.5

You should call the local poison control center as soon as you observe someone has taken too much clonidine. If the person has collapsed or is not breathing, call your local emergency services at 911.

Signs to look for that indicate a clonidine overdose include:1

  • High blood pressure.
  • Slow heart rate.
  • Fainting.
  • Shivering.
  • Difficulty breathing.
  • Tiredness.
  • Slurred speech.
  • Cold, pale skin.
  • Weakness.
  • Constricted pupils.
  • Sinus bradycardia (common in child overdose).
  • Drowsiness.
  • Coma.

Clonidine overdose symptoms may be very serious, often necessitating intensive care management, and can even lead to death.5 Often, an overdose is unintentional, such as when people mix clonidine and alcohol or other drugs due to lack of knowledge about the possible effects. Others make a conscious decision to use the drugs together, because they want to experience enhanced effects. If you mix clonidine and alcohol or other drugs together, it may be a sign of addiction.6 According to the National Institute on Alcohol Abuse and Alcoholism, mixing drugs and prescription medications puts you at an increased risk for dangerous interactions, even if you don’t take them at the same time.7

Because of the availability of clonidine in many homes with children, the risk of accidental exposure and overdose is increasing, according to the Missouri Poison Center.8 A 2002 report indicated that out of 10,060 reported clonidine overdose exposures between 1993 and 1999, 57% involved children younger than 6 years old, and 34% involved children ages 6 through 12.9 Overdose and toxicity symptoms in children can range in severity, with some being quite serious. In the same study by the Missouri Poison Center, researchers indicated that the “most prevalent symptoms were lethargy (80%), bradycardia (17%), hypotension (15%), and respiratory depression (5%).” In another study involving 113 pediatric patients who ingested clonidine, “all patients who developed toxic symptoms did so within four hours, with most symptoms being apparent within one hour.”8

Clonidine Overdose Treatment

Clonidine overdose symptoms may present similarly to opioid overdose.8 Unlike treatment for many other types of drug overdose (including opioid overdose), activated charcoal and lavage are not recommended for clonidine due to the “rapid onset of CNS depression and the inherent risk for aspiration.”8 Maintaining proper hemodynamic status (meaning ensuring adequate blood flow) and sufficient respiratory exchange are crucial in treating an overdose. Maintaining adequate respiratory exchange can be accomplished by using assisted or controlled ventilation. Attempts may be made to treat severe respiratory depression resulting from a clonidine overdose with high doses of the opioid antagonist naloxone, which may be administered intravenously and simultaneously with respiratory resuscitation efforts. However, the results can be mixed and ventilation machines may be necessary.8

Clonidine Addiction

Someone who overdoses on clonidine may be struggling with an addiction, which is a chronic, relapsing disease in which someone continues using a substance despite knowing the negative consequences. According to the American Psychiatric Association’s Diagnostic and Statistical Manual of Mental Disorders, some of the signs of addiction include:10

  • Taking larger or more frequent amounts of the substance than originally intended.
  • Making unsuccessful attempts to cut down or stop substance use.
  • Spending a lot of time trying to obtain, use, and recover from the effects of the substance.
  • Experiencing cravings for the drug.
  • Failing to fulfill obligations at school, work, or home due to drug use.
  • Continuing drug use despite persistent social or interpersonal problems that are caused by the substance.
  • Taking the substance when it’s physically unsafe to do so (operating machinery, driving, etc.).
  • Continuing substance use despite knowing that you have a physical or psychological problem that is probably the result of the substance.
  • Tolerance (meaning that you need more of the drug to achieve previous results).
  • Withdrawal (meaning that you experience negative physical or psychological symptoms when you try to stop using).

Sources

  1. U.S. National Library of Medicine. (2017). MedlinePlus, Clonidine.
  2. Dennison, S. (2001). Clonidine abuse among opiate addicts. The Psychiatric Quarterly, 72(2), 191–5.
  3. National Institute on Drug Abuse. (2017). Intentional vs. Unintentional Overdose Deaths.
  4. Harm Reduction Coalition. (n.d.). Tolerance.
  5. Toxicology Data Network. (2012). Clonidine.
  6. Griffin, M. L., Kolodziej, M. E., & Weiss, R. D. (2009). Measuring principal substance of abuse in comorbid patients for clinical researchAddictive Behaviors34(10), 826–829.
  7. National Institute on Alcohol Abuse and Alcoholism. (2014). Harmful Interactions: Mixing alcohol with medicines.
  8. Missouri Poison Center. (2011). Poison Alert: Clonidine.
  9. Klein-Schwartz, W. (2002). Trends and toxic effects from pediatric clonidine exposures. Archives of Pediatric and Adolescent Medicine, 156(4), 392–396.
  10. American Psychiatric Association. (2013). Diagnostic and Statistical Manual of Mental Disorders (5th ed.). Arlington, VA: American Psychiatric Publishing.
Last updated on November 15, 2018
2018-11-15T11:34:34+00:00
ProjectKnow.com is operated by Recovery Brands LLC, a subsidiary of American Addiction Centers, Inc. Learn more about what this means here
Call Today
1-888-287-0471 Who Answers?